Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 334, NWS Springfield, MO

September 16, 2017Bourbon County, Cherokee County, Crawford County, Kansas; Barton County, Jasper County, Vernon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Sep 16, 2017, 5:54 PM CDT for Bourbon County, Cherokee County, Crawford County, Kansas; Barton County, Jasper County, Vernon County, Missouri. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 16, 2017, 5:54 PM CDT (22:54 UTC)
Expired
Sep 16, 2017, 6:45 PM CDT
In force
51 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barton County, MO, Jasper County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 111 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 6:25 PM CDTTSTM WND DMG2 S Lamar, MODELAYED REPORT. PICTURES FROM SOCIAL MEDIA SHOWS TREE BLOWN DOWN, AT LEAST A FOOT IN DIAMETER, SOUTH OF LAMAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.9 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

963 
WUUS53 KSGF 162254
SVRSGF
KSC011-021-037-MOC011-097-217-162345-
/O.NEW.KSGF.SV.W.0334.170916T2254Z-170916T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
554 PM CDT SAT SEP 16 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southeastern Bourbon County in southeastern Kansas...
  Northeastern Cherokee County in southeastern Kansas...
  Crawford County in southeastern Kansas...
  Barton County in southwestern Missouri...
  Southwestern Vernon County in west central Missouri...
  Northwestern Jasper County in southwestern Missouri...

* Until 645 PM CDT

* At 553 PM CDT, severe thunderstorms were located along a line
  extending from near Hepler to near Frontenac to near Weir, moving
  east at 35 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Emergency management.  Damaging wind gusts were reported 
           in the town of Weir, with trees and power lines down.

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Pittsburg...                      Prairie State Park...
  Lamar...                          Frontenac...
  Girard...                         Arma...
  Liberal...                        Cherokee...
  Weir...                           Sheldon...
  Mulberry...                       Scammon...
  Chicopee...                       Nashville...
  Mindenmines...                    Franklin...
  Arcadia...                        Bronaugh...
  Walnut...                         West Mineral...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3784 9452 3763 9408 3746 9409 3731 9454
      3723 9489 3741 9504 3767 9509
TIME...MOT...LOC 2253Z 258DEG 32KT 3765 9501 3748 9476 3730 9469 

HAIL...<.75IN
WIND...60MPH
 
$$

Lindenberg
2 follow-up statements
120 
WWUS53 KSGF 162311
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
611 PM CDT SAT SEP 16 2017

KSC011-021-037-MOC011-097-217-162345-
/O.CON.KSGF.SV.W.0334.000000T0000Z-170916T2345Z/
Bourbon KS-Cherokee KS-Crawford KS-Barton MO-Vernon MO-Jasper MO-
611 PM CDT SAT SEP 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHEASTERN BOURBON...NORTHEASTERN CHEROKEE...CRAWFORD...
BARTON...SOUTHWESTERN VERNON AND NORTHWESTERN JASPER COUNTIES...

At 611 PM CDT, severe thunderstorms were located along a line
extending from 7 miles east of Hepler to near Mindenmines to 7 miles
northwest of Purcell, moving east at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Pittsburg...                      Prairie State Park...
Lamar...                          Frontenac...
Girard...                         Arma...
Liberal...                        Cherokee...
Weir...                           Sheldon...
Mulberry...                       Scammon...
Chicopee...                       Nashville...
Mindenmines...                    Franklin...
Arcadia...                        Bronaugh...
Lamar Heights...                  Hepler...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3784 9452 3763 9408 3746 9409 3731 9454
      3725 9483 3741 9490 3767 9501
TIME...MOT...LOC 2311Z 258DEG 32KT 3768 9482 3751 9457 3733 9451 

HAIL...<.75IN
WIND...60MPH
 
$$

Lindenberg
530 
WWUS53 KSGF 162320
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
620 PM CDT SAT SEP 16 2017

KSC021-MOC097-162329-
/O.CAN.KSGF.SV.W.0334.000000T0000Z-170916T2345Z/
Cherokee KS-Jasper MO-
620 PM CDT SAT SEP 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHEROKEE AND
NORTHWESTERN JASPER COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area.

LAT...LON 3776 9478 3784 9452 3763 9408 3746 9409
      3735 9440 3736 9445 3759 9454 3768 9489
TIME...MOT...LOC 2319Z 236DEG 39KT 3769 9475 3763 9449 3739 9440 

$$

KSC011-037-MOC011-217-162345-
/O.CON.KSGF.SV.W.0334.000000T0000Z-170916T2345Z/
Bourbon KS-Crawford KS-Barton MO-Vernon MO-
620 PM CDT SAT SEP 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHEASTERN BOURBON...NORTHEASTERN CRAWFORD...BARTON AND
SOUTHWESTERN VERNON COUNTIES...

At 619 PM CDT, severe thunderstorms were located along a line
extending from 7 miles northwest of Arcadia to near Liberal to 6
miles northwest of Jasper, moving northeast at 45 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Lamar...                          Liberal...
Sheldon...                        Arcadia...
Bronaugh...                       Lamar Heights...
Moundville...                     Irwin...
Milford...                        Oakton...
Iantha...                         Oskaloosa...
Pawnee Station...                 Verdella...
Kenoma...                         Garland...
Hannon...                         Boston...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3776 9478 3784 9452 3763 9408 3746 9409
      3735 9440 3736 9445 3759 9454 3768 9489
TIME...MOT...LOC 2319Z 236DEG 39KT 3769 9475 3763 9449 3739 9440 

HAIL...<.75IN
WIND...60MPH
 
$$

Lindenberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 2:56 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Sep 16, 2:56 PM CDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
256 PM CDT Sat Sep 16 2017

.SHORT TERM...(Tonight through Sunday)
Issued at 254 PM CDT Sat Sep 16 2017

Weak cold front approaching I-35 in Kansas to lose its upper
support as the mid level shortwave advects quickly into Canada.
The lack of a strong low level jet tonight places uncertainty in
the coverage of precipitation to begin with and the southwest
orientation should slow the eastward progression into SW MO.
Further convective inhibition points toward limited chances for
thunderstorms, so bottom line this system won't end our dry spell.

Clouds and some slight cool advection will knock temperatures back
on Sunday.

.LONG TERM...(Monday through Saturday)
Issued at 245 AM CDT Sat Sep 16 2017

Next shortwave to migrate even further north across the Canadian
prairie and associated front will again lose its support as it
approaches the region Wednesday so similar questions exist in just
how much relief may be expected with this system as well.

Otherwise mild weather to continue compliments of the maintenance
of the southwest flow.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1246 CDT Sat Sep 16 2017

VFR conditions will prevail through the evening. Scattered SHRA
will move in to southwest Missouri toward midnight with best
chances north of both the KJLN and KSGF terminals. Isolated TSRA
cannot be ruled out...though do not anticipate it to be a
widespread threat. Rain chance will then diminish after sunrise as
low level jet diminishes.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Runnels
LONG TERM...Runnels
AVIATION...Runnels
Hazardous weather outlook, Sep 16, 1:05 PM CDT, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
105 PM CDT Sat Sep 16 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171815-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
105 PM CDT Sat Sep 16 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

 Limited lightning risk.

DISCUSSION...

Lightning associated with non severe thunderstorms will be
possible across southeast Kansas into west central MO after
midnight tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

While widespread heavy rainfall is not expected...there will be
periodic chances for thunderstorms from Sunday through Thursday.
The best chance for stronger storms will be on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Runnels

In the hours before

Local storm report, Sep 16, 5:54 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
554 PM CDT SAT SEP 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND DMG     WEIR                    37.31N 94.77W
09/16/2017                   CHEROKEE           KS   EMERGENCY MNGR

            COUPLE OF TREES AND SOME POWER LINES DOWN IN
            WEIR.

&&

GAEDE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 4:28 PM CDTSevere Thunderstorm WarningSGFBourbon47 min
Sep 16, 5:22 PM CDTSevere Thunderstorm WarningSGFCherokee, Crawford38 min
Sep 16, 5:58 PM CDTSpecial Weather StatementSGFSt. Clair32 min
Sep 16, 6:28 PM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Dade, Jasper, Vernon47 min
Sep 16, 6:39 PM CDTSpecial Weather StatementSGFLawrence, Newton51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.